Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 33, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 2, 2004, 2:09 PM EDT for Presque Isle County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 2:09 PM EDT (18:09 UTC)
- Expired
- Aug 2, 2004, 3:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 85 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 021809 SVRAPX MIC141-021900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 208 PM EDT MON AUG 2 2004 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PRESQUE ISLE COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 300 PM EDT * AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF. THIS STORM WAS LOCATED NEAR MILLERSBURG...OR ABOUT 9 MILES EAST OF ONAWAY...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAWKS AROUND 220 PM EDT... HAGENSVILLE...METZ AND ROGERS CITY AROUND 230 PM EDT... INTERSECTION OF M-65 AND US-23 AROUND 240 PM EDT... 6 MILES NORTH OF POSEN AROUND 245 PM EDT... PRESQUE ISLE AND 8 MILES NORTH OF LONG LAKE AROUND 300 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4544 8414 4526 8414 4522 8343 4547 8343 $$ CAMPBELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 11:00 AM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 2, 11:00 AM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1100 AM EDT MON AUG 2 2004 .SHORT TERM...MORNING SURFACE ANALYSIS SHOWED COLD FRONT EXTENDING FROM CENTRAL UPPER...SW THROUGH NRN WI INTO MN. ATMOSPHERE WAS DESTABILIZING RAPIDLY IN ADVANCE OF BOUNDARY...WITH PLENTY OF SUNSHINE...AND DEW POINTS OF 65-70F OVERSPREADING REGION. MSAS SHOWS LI/S OF -4 TO -6 AREAWIDE. OBVIOUS QUESTION FOR THE AFTERNOON REMAINS SEVERE WEATHER THREAT. MORNING KAPX SOUNDING SHOWED STEEP MID LEVEL LAPSE RATES...WITH 700-500 MB LAPSE RATE OF NEAR 7 C/KM. MOISTURE AT 850 MB WAS LIMITED. HOWEVER...WITH KGRB SOUNDING SHOWING +15C 850 MB DEW POINTS JUST UPSTREAM...LOW LEVEL MOISTURE WILL ONLY CONTINUE TO INCREASE. ASSUMING AN AFTERNOON PARCEL OF 85/66 (QUITE LIKELY GIVEN FULL SUN AND MOISTURE ADVECTION) MODIFIED KAPX SOUNDING PROVIDES AROUND 3100 J/KG CAPE...AND AN LI OF -9. THOUGH MOISTURE/INSTABILITY LOOK IMPRESSIVE...WIND FIELDS ARE A BIT MORE SUSPECT. 850 MB WINDS WILL HOVER IN THE 15-20 KT RANGE...WHILE 500 MB WINDS GENERALLY HOLD AROUND 30 KT (HIGHEST IN THE FAR N). ASSOCIATED 0-6KM BULK SHEAR VALUES OF 15 KT (FAR S) TO NEAR 35 KT (FAR N) SUGGEST BEST STORM ORGANIZATION THIS AFTERNOON MAY BE ACROSS ERN UPPER (VICINITY OF ONGOING CONVECTION). FOCUS ACROSS NRN LOWER MAY CONTINUE TO BE A PROBLEM THIS AFTERNOON. SOME 850-500 MB QG SUPPORT IS EXPECTED (MAINLY WAA INDUCED). HOWEVER...LOW LEVEL BOUNDARY (KICKER) ISN/T EXPECTED TO ARRIVE INTO THE STRAITS AREA UNTIL EARLY EVENING. AND FURTHERMORE...950 MB WINDS APPEAR A BIT TOO STRONG FOR LAKE BREEZES TO DEVELOP. AS A RESULT...WILL LOWER RAIN CHANCES SLIGHTLY FOR SE PARTS OF FORECAST AREA. HIGH FREEZING LEVELS (NEAR 13K) AND WET BULB ZERO LEVELS (NEAR 12K) WOULD TEND TO LIMIT LARGE HAIL THREAT...THOUGH A FEW OF THE STRONGER STORMS (UPDRAFTS) MAY BE CAPABLE OF PRODUCING MARGINAL SEVERE HAIL. BEST THREAT FOR STRONG WINDS BY LATE AFTERNOON APPEARS TO BE ACROSS ERN UPPER AND FAR NRN LOWER. SMITH && .PREV DISCUSSION...ISSUED 445 AM MON AUG 2 LONG TERM...TONIGHT THROUGH WEDNESDAY...WEAK BOUNDARY CONTINUES THROUGH NORTHERN LOWER MICHIGAN TONIGHT AND INTO SOUTHERN LOWER MICHIGAN BY TUESDAY MORNING, WITH DRYER/COOLER AIR FILTERING INTO THE REGION ON TUESDAY. WILL EXTEND LIKELY POPS FROM THIS AFTERNOON INTO THE EARLY EVENING HOURS FOR NRN LOWER MI AS ANY CONVECTION WILL STILL BE ONGOING...FOLLOWED BY A CHANCE OF RAIN SHOWERS OVERNIGHT IN NRN LOWER MI BUT DRY UP NORTH. THEN...LOOKS LIKE WE GET A STRETCH OF DRY WEATHER FOR MIDWEEK AS HIGH PRESSURE BECOMES ESTABLISHED OVER THE REGION AND DAYTIME TEMPS COOL INTO THE 70S AND NIGHTTIME LOWS IN THE UPPER 40S TO LOWER 50S. GFS/UKMET STILL DEPICTING A CONVECTIVE BOMB ROLLING THROUGH SOUTHERN LOWER MI EARLY WED AND POSSIBLY BRUSHING THE SOUTHERN REACHES OF THE CWA. WILL CONTINUE TO IGNORE FOR NOW. ADAM && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 2, 12:15 PM EDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD, MI 1215 PM EDT MON AUG 2 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-031100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 1215 PM EDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW STORMS MAY APPROACH SEVERE LIMITS...AND PRODUCE WIND GUSTS AROUND 50 MPH AND HAIL AROUND ONE HALF INCH IN DIAMETER. THE GREATEST CHANCE FOR STRONG STORMS WILL BE THROUGH 10 PM THIS EVENING. IN ADDITION...SLOW MOVING THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) SMITH
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:00 PM EDT | Flash Flood Warning | APX | Mackinac | 2 hr |
| Aug 2, 1:35 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 40 min |
| Aug 2, 1:42 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 33 min |
| Aug 2, 1:47 PM EDT | Special Marine Warning | APX | 88 min | |
| Aug 2, 2:00 PM EDT | Flash Flood Warning | APX | Mackinac | 4 hr |
| Aug 2, 2:23 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 52 min |
| Aug 2, 2:42 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 48 min |
| Aug 2, 2:50 PM EDT | Special Marine Warning | APX | 85 min | |
| Aug 2, 3:23 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 52 min |
| Aug 2, 3:30 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 45 min |
| Aug 2, 3:37 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 53 min |
| Aug 2, 4:10 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 50 min |
| Aug 2, 4:35 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 40 min |
| Aug 2, 4:40 PM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 2, 4:40 PM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 2, 4:46 PM EDT | Flash Flood Warning | APX | Alcona | 3 hr |
| Aug 2, 4:53 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 67 min |
| Aug 2, 5:20 PM EDT | Severe Thunderstorm Warning | APX | Iosco | 55 min |
| Aug 2, 5:38 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 52 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.